Geodesic flow on the Teichm\"uller disk of the regular octagon, cutting sequences and octagon continued fractions maps

J. Smillie, C Ulcigrai

Research output: Chapter in Book/Report/Conference proceedingChapter in a book

Abstract

. In this paper we give a geometric interpretation of the renormalization algorithm and of the continued fraction map that we introduced in our previous paper (Beyond Sturmian Sequences: coding linear trajectories in the regular octagon, Proceedings London Mathematical Society) to give a characterization of symbolic sequences for linear flows in the regular octagon. We interpret this algorithm as renormalization on the Teichm¨uller disk of the octagon and explain the relation with Teichm¨uller geodesic flow. This connection is analogous to the classical relation between Sturmian sequences, continued fractions and geodesic flow on the modular surface. We use this connection to construct the natural extension and the invariant measure for the continued fraction map. We also define an acceleration of the continued fraction map which has a finite invariant measure.
Translated title of the contributionGeodesic flow on the Teichm\"uller disk of the regular octagon, cutting sequences and octagon continued fractions maps
Original languageEnglish
Title of host publicationDynamical Numbers: Interplay between Dynamical Systems and Number Theory, Contemporary Mathematics Series
EditorsS. Kolyada, Y. Manin, M. Moller, P. Moree, T. Ward
PublisherAmerican Mathematical Society
Pages29 - 65
Number of pages35
Volume532
Publication statusPublished - 2010

Bibliographical note

Other: Url Offprint Provided by Author

Fingerprint Dive into the research topics of 'Geodesic flow on the Teichm\"uller disk of the regular octagon, cutting sequences and octagon continued fractions maps'. Together they form a unique fingerprint.

Cite this